Jump to content

drug sensitivity


RaeJae
 Share

Recommended Posts

Are any of you very drug sensitive? I have a hard time tolerating medications. I am doing better off the midrodrine and beta blockers, although I have runs of tachycardia and "greying out" it seems to be a toss up! The hardest part for me is the overall weakness and wiped out feeling when I am flared, I feel like I can't even think. Sound familiar?

Link to comment
Share on other sites

I used to be just drug sensitive... now I'm allergic to darned near everything (all antibiotics except ketec, cyclines and sulfa), codeine, compazine, prevacid ... and probably others I can't recall.

Many of us here start with a dose typical for a small child and then slowly build up. It does help for me when trying something new, although some drugs, this is not possible.

nina

Link to comment
Share on other sites

:blink: Hi - I am so sensitive to medications that my primary doctor hates trying me on any new medications ever because I am so sensitive to meds that I have a reaction to everything - I'm also started out on children's dosages and if necessary, worked up little by little to a regular dose to avoid complications, sometimes this works and sometimes this doesn't, depending on the medication. Because of our problems, I think that our adrenal systems are ready to attack and are on overload when something foreign enters our bodies - who knows? Beth :) Welcome to the forum also RAEJAE!!!!!
Link to comment
Share on other sites

For myself it may be dose related. I can rarely handle the "adult" dose for anything. And I find I can get good results with much smaller doses, even with tylenol and advil types of over-counter.

Same with herbs or other natural remedies -- even new foods, I have to start really slow to see if I can tolerate.

Good luck on your healing journey.

EM

Link to comment
Share on other sites

Sure seems like drug sensitivity is a common problem for most of us, and I wonder what's the root cause of this. The low blood pressure? The body's inability to balance itself? Hormonal? Or maybe we're all basically hypersensitive in every way, and that makes us more likely to develop these autonomic problems.

For a little while here I was happy I could tolerate Florinef. And today, kaboom ... jeans don't fit, I notice a double chin .... major freak out. I can live with an extra few pounds, since I"m not overweight, but if my face puffs up, I can't take it. I'm really caught between a rock and a hard place.

SSRI's and the like will never work for me. I think I'm running out of options.

Monica

Link to comment
Share on other sites

Guest Mary from OH

I pretty much echo what everyone has said. I think the key is to take a new drug in BABY steps. Start at the LOWEST dose possible. Then break that dose (the pill) into half or quarters. Stay at that dosage for a few days until your body adjusts to it. If it's too much, back off the dose, if you can. Don't move up until your body is adjusted, then go up gradually. It may take you a LONG time to get up to a therapeutic dosage for you, but it's the only way that your body is able to do so. Try it, you may be surprised!! I was able to get up to an eventual 200mg a day (100mg am, 100mg pm) from not being able to tolerate it at all!!

Good luck!!

:D

Link to comment
Share on other sites

Monica, I asked my doctor about this very thing. If he thought I was crazy or what. He said that when you take any drug, it may help the problem it's meant to, but the ans is a part of everything, so it affects other systems adversely. That made perfect sense to me, as the autonomic system does involve just about every part of our bodies as a whole. That made me feel a little better. morgan

Link to comment
Share on other sites

I think most people that have this problem are drug sensitive.

I have actually cut off a tiny little bit of a pill, like a crumb to put in my mouth b/c I am so sensitive to things.

Some stuff I tolerate better than others. Some drugs I feel sick in the beginning then mybody gets used to them, and some just make me ill and I never can take them.

I've learned its trial and error..and if I dont try a particular drug then I will never know if I can have success with it...even though it is scary at times and I look at the bottle for a few weeks before going for it!! :D

Link to comment
Share on other sites

I have just one more thing to say here--be sure to check with the pharmacist regarding whether or not a specific medication is safe for cutting with a pill cutter. Some pills and capsules can be very dangerous if you cut them--usually, these are drugs that are made in a way to be time released and cutting can cause a rapid uptake of the meds and result in an overdose.

Nina

Link to comment
Share on other sites

Guest Mary from OH

Nina-

VERY, VERY true!!!! If you have one of those type of meds and need to titrate your dosages up. Usually there is an alternative way to get the medication. Whether it be sprinkle capsules or liquid or another way. But, Nina bring up an important point about checking about the safety of splitting pills. Not all pills are safe to split!

Great reminder!

Link to comment
Share on other sites

im in the same boat - cant even handle paracetemol without feeling ordinary - florinef made me feel terrible and i couldnt think straight - antiinflamatories and other things like that are just a no go for me.

Its almost like my MAO blood brain barrier isnt working or something - all sorts of things give me symptoms.

the only thing ive tolerated so far is betablockers at low doses - so for me i take a tiny piece of a crushed antihistamine tablet and it works for me fine without sideeffects.

my doctor says that some patients are very hard to medicate for reasons unknown.

Link to comment
Share on other sites

Yes, I can't handle any medications whatsoever. Well, I guess that's not true--I do take over-the-counter allergy/sinus stuff to get through my tough allergy days in the spring!! To be more specific, I can't tolerate prescription drugs!

I found that the only things that have helped me are nutritional supplements.

~Kristin

Link to comment
Share on other sites

Part of the problem is a difference in metabolism of drugs. Some people do not have enzymes that break down drugs as quickly as most of the population. We then have higher levels of the drug in our systems which causes the side effects.

I don't know of any association of this problem with POTS specifically. Native Americans cannot handle alcohol because of a difference in metabolism of alcohol compared to caucasions.

Karyn

Link to comment
Share on other sites

Good point about the metabolism, Karyn. I don't know if that's my problem or what--I just know that before I got POTS, I didn't have a problem with meds, and now I do!! <_<

~Kristin

Link to comment
Share on other sites

  • 1 month later...

I have found that this problem is caused by our nervous systems being unusually sensitive to medicinal substances. The nervous system itself over-responds to whatever the drug is telling it to do. That is why it is possible for a Dysautonomia patient to touch a medicine and get a quick reaction before blood has had time to circulate to the area it is affecting. Drug metabolism seems to not be related to this type of sensitivity. I also don't think people with Dysautonomia should try to increase their tolerance. Take the amount that has the proper amount of medicinal effect on your body, and if you need to eventually up the dose, do so carefully. I know there are people on here who didn't used to be so sensitive to drugs, but is there anyone who has noticed a reduction in their drug sensitivity? Are there any pills or therapies or etc. that have made the drug sensitivity go away?

Link to comment
Share on other sites

  • 2 months later...

VERY true here - I just put all the ones that I have tried into one place and I literally had a target bag FULL! What a waste of money! I can't imagine the value of what I have!

The Zofran alone without insurance (monthly supply - 60 pills) has a retail value of $1500!!!!! Isn't that crazy...at least those help though!

This is another reason I am seeing this neuor tomorrow - the Midodrine finally works but my body can't handle the side effects - so which is worse, constant dizzy spells or not eatting? I have lost 15 lbs in the past 2 weeks!

~Lisa

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...